Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

COPD inhaler 'raises cardiac risk by up to 40%'

By Nigel Praities

GPs have been advised to avoid the short-acting bronchodilator ipratropium for patients with COPD after a new study found it sharply elevated the risk of a cardiovascular event.

The US study of 83,000 patients with COPD found those taking ipratropium over a period of six months were at a 40% higher risk of heart failure, acute coronary syndrome or cardiac dysrhythmia than those not exposed to the drugs.

The MHRA said it was reviewing the new findings and would ‘carefully examine' any implications for patient care. A GP member of the NICE guidance group for COPD urged GPs to use alternatives to ipratropium for patients with the condition.

Ipratropium is widely used in the UK – figures from the NHS Information Centre show 1.6 million prescriptions were dispensed in primary care in 2008 – but recent studies have raised doubts about its routine use.

The new research – published in the latest edition of the US journal Chest – found the adjusted increase in cardiovascular risk over 12 months was 29% for those taking ipratropium, but that this remained statistically significant.

Study leader Professor Todd Lee, assistant professor for research at Northwestern University in the US, said the findings added weight to previous research suggesting increased cardiovascular mortality in patients taking ipratropium.

‘These findings are consistent with previous concerns. Ipratropium was associated with both an increased risk of events and cardiovascular mortality, so we showed it may be associated with a mechanism for cardiovascular-related deaths.'

Recent studies have placed a question mark over the use of anticholinergics, with one study in JAMA last year showing an 80% increased risk in COPD patients randomised to the inhaled therapies.

The US Food and Drug Administration is conducting a safety review into the risk of stroke with tiotropium, although preliminary findings of the UPLIFT study showed no increased risk of stroke with the drug in comparison with placebo.

NICE recently proposed in its draft guidance released last November on COPD that tiotropium was used in preference to ipratropium in patients with stable COPD who needed regular bronchodilator therapy.

Dr Kevin Gruffydd-Jones, a GP in Wiltshire and member of the NICE COPD guidelines development group, said GPs should exercise ‘caution' with ipratropium and prescribe tiotropium instead.

‘I would not advocate regular use of ipratropium. Tiotropium is far more effective in prevention of exacerbations and increasing quality of life and it is more cost-effective when we looked at it as well.'

Chest 2010; 137: 13-19

Dr Kevin Gruffydd-Jones recommended GPs exercised 'caution' with ipratropium

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say